Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 4, 2017Harris County, Troup County, Georgia

NWS Atlanta, GA issued this special weather statement at May 4, 2017, 7:13 PM EDT for Harris County, Troup County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 7:13 PM EDT (23:13 UTC)
Expired
May 4, 2017, 8:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Harris County, GA, Troup County, GA

The radar

The Maxwell AFB radar (KMXX), 75 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS82 KFFC 042313
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT THU MAY 4 2017
 
GAZ066-078-050000-
Harris GA-Troup GA-
713 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRIS AND TROUP
COUNTIES UNTIL 800 PM EDT...

At 712 PM EDT...a line of strong thunderstorms was along a line
extending from Southern Harbor to near Beulah...and moving east at 25
mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Lagrange, Hamilton, West Point, Pine Mountain, Mountville,
Cannonville, Louise, Piedmont Heights, Mountain Hill, Big Springs,
Jones Crossroads, Bartletts Ferry Dam, Baughs Crossroads, Smiths
Crossroad, Whitesville-Pine Lake, Lake Harding, Long Cane and
Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3314 8486 3287 8486 3267 8485 3265 8510
      3267 8509 3269 8512 3271 8512 3274 8511
      3276 8514 3278 8512 3281 8517 3283 8517
      3285 8515 3286 8519 3302 8521
TIME...MOT...LOC 2312Z 255DEG 21KT 3294 8524 3269 8521 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 4, 3:21 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 4, 3:21 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT Thu May 4 2017

.SHORT TERM /Tonight through Friday Night/...
Water vapor loop this afternoon reveals the center of a strong
closed low across northeast AR with vort ribbon extending south
across MS and into LA. Its sfc reflection is characterized by an
area of low pressure centered across western KY with a cold front
draped to its south across AL. This closed low will migrate south
toward the southern Appalachians through the short term...allowing
for a rather anomalous May weather set-up.

Rest of Today: Cloud cover is largely winning the forecast battle
today. Area of thinning clouds earlier across AL has since filled in
and become a source of pre frontal shower development. Have watched
SPC mesoanalysis analyzed MU/SB CAPE values slowly rise but they
remain noticeably unimpressive. Do think some thunder will be
possible with these showers as well as the line of precip along the
actual front...but severe chances have slimmed significantly. Even
SPC has taken the CWA out of the marginal risk. Nonetheless...given
favorable shear/helicity values...if CAPE should rise...environment
is favorable for damaging thunderstorm wind gusts and tornadoes. So
remain aware that isolated severe weather is not entirely impossible
today. Large area of mainly stratiform rain from earlier in the day
continues to shift east...with rather robust activity perhaps
threatening far SE counties until about 4pm or so. Big story today
has been the wake low winds. These strong wind gusts have brought
down numerous trees. Have let the High Wind Warning expire at noon
but will keep Wind Advisory through 8pm. Not seeing as high of gusts
as earlier today.

Tonight & Friday: This frontal system will pull east of the CWA
tonight...where a much cooler airmass will filter in. Do not expect
low temps to be very cold tonight given ample cloud cover and
perhaps the development of some drizzle along with some light wrap-
around rain showers beginning to filter in from the north. Temps
will not rebound much on Friday and it will actually feel chilly
with winds expected to remain elevated. The interesting part about
tomorrow lies in the vertical profile of the atmosphere. Most of the
saturation from wrap-around shower activity will extend above the
freezing level...meaning below zero /500mb temps plummet to almost -
20C and 850mb to just over 0C to put things into perspective/ and
some Bufr soundings indicate some saturation wrt to ice in the -10C-
15C range. Therefore...would not be surprised to see some
graupel/ice pellets mix with the rain showers tomorrow. Think the
best chances will be across higher elevations of northeast
Georgia...tho could be seen as far south as ATL. All precip activity
will slowly dissipate Friday night with lows headed back to the 40s.

Kovacik

.LONG TERM /Saturday through Thursday/...
Have made a significant change to Saturday and Saturday night.
Both GFS/NAM/ECMWF show a significant short wave dropping on the
backside of the H5 low and moving across north GA Saturday into
Saturday evening. Enough instability with this to increase pops
and add a slight chance of thunder to north GA. Have also
increased winds across the CWA as H8 winds progged in the 30 to
40kt range Saturday afternoon.. No other changes planned. Previous
long term discussion follows...

17

LONG TERM /Friday Night through Wednesday/...

A deep closed upper low sits over the TN Valley region at the
beginning of the period. The low gradually fills and pushes
eastward over the Appalachians through Saturday night. Wrap around
showers will affect much of north and central GA Friday night and
mainly north GA Saturday and Saturday night. Northwesterly flow
will dominate the state for the remainder of the period as a deep
trough settles off the Atlantic Coast and the upper ridge builds
west of the MS river. A short wave drops into the Appalachians
Tuesday into Wednesday...but have left us dry for now due to
uncertainty of amount of moisture. Cool temperatures will continue
into the weekend...but begin to recover by the first of the week.
Models in general agreement through the period.

41

&&

.AVIATION...
18Z Update...
Widespread light to moderate rainfall is clearing the area from
west to east this afternoon. This brief lull in activity will
continue for only a few hours as a cold front approaches from the
west and brings more rain and thunderstorms. Have included a
TEMPO to cover thunder potential for metro sites and CSG. Line of
storms will likely weaken enroute to AHN and MCN. The entire
system should clear the area overnight tonight but some drizzle
could develop towards daybreak Friday. Cigs today will struggle to
reach VFR...and are expected to drop to low-end MVFR perhaps
high-end IFR overnight. MVFR should then prevail for much of
Friday as scattered shower activity pushes into the area mid-late
morning Friday. Some graupel/sleet pellets are not out of the
question for northern sites. Gusty winds will be possible most of
the period and will shift from SE to SW around 00-01z for most
sites. SW winds will continue through the rest of the period.

//ATL Confidence...18Z Update...
High on wind shift
Medium on all else.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  59  45  72 /  90  40  20  20
Atlanta         52  57  46  70 / 100  50  30   5
Blairsville     49  53  41  64 / 100  60  60  40
Cartersville    52  56  45  71 / 100  50  30  20
Columbus        52  61  48  74 / 100  30  10   0
Gainesville     52  56  45  69 / 100  50  30  30
Macon           53  62  46  74 /  90  20  10   0
Rome            51  56  44  72 /  70  60  40  20
Peachtree City  51  58  44  71 / 100  50  20   0
Vidalia         56  67  49  75 /  80  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...DeKalb...Douglas...Fannin...
Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall...Haralson...
Jackson...Lumpkin...Murray...North Fulton...Paulding...Pickens...
Polk...South Fulton...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...Kovacik
LONG TERM....17
AVIATION...Kovacik
Hazardous weather outlook, May 4, 1:35 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
135 PM EDT Thu May 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
135 PM EDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Gusty winds will continue across parts of north and central Georgia
in the wake of moderate to heavy rain earlier today. Winds gusting
25 to 35 mph at times, with locally higher gusts, can be expected
through this evening, especially north of a Carrollton to Atlanta to
Athens line.

Showers and a few thunderstorms are expected along and ahead of a
strong cold front. This front will move west-to-east across north
and central Georgia between 5pm and 11pm this evening. Enhanced wind
gusts along with locally heavy rain and some cloud to ground
lightning, will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, May 4, 3:24 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND DMG 1 SSW THE STATION       33.82N  84.00W
05/04/2017                   GWINNETT           GA   EMERGENCY MNGR

            TREE BLOWN DOWN BLOCKING MILLERS POND WAY NEAR TEMPLE
            JOHNSON RD IN SNELLVILLE

&&

EVENT NUMBER FFC1700630

THIEM
Local storm report, May 4, 3:29 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     NON-TSTM WND DMG 2 SW NEW HOPE           33.91N  83.94W
05/04/2017                   GWINNETT           GA   EMERGENCY MNGR

            TREE BLOWN ONTO A HOUSE ON GRAYSON NEW HOPE ROAD IN
            GRAYSON

&&

EVENT NUMBER FFC1700631

THIEM
Local storm report, May 4, 3:42 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     NON-TSTM WND GST 3 N ANNA RUBY FALLS     34.80N 83.71W
05/04/2017  M45 MPH          TOWNS              GA   MESONET

            MESONET STATION BRSG1, 3 N ANNA RUBY FALLS.

&&
Local storm report, May 4, 3:43 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST 4 N CONASAUGA LAKE      34.92N 84.66W
05/04/2017  M45 MPH          MURRAY             GA   MESONET

            MESONET STATION COHG1, 4 N CONASAUGA LAKE.

&&
Local storm report, May 4, 5:15 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND DMG ROME                    34.26N  85.19W
05/04/2017                   FLOYD              GA   EMERGENCY MNGR

            FLOYD COUNTY REPORTS 6 HOMES WITH DAMAGE AND 64 PLUS
            TREES DOWN THROUGHOUT THE COUNTY. THIS WAS DUE TO WAKE
            LOW GRADIENT WINDS AND NOT ASSOCIATED WITH
            THUNDERSTORMS.

&&

EVENT NUMBER FFC1700632

DEESE
Special weather statement, May 4, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT THU MAY 4 2017

GAZ066-078-050000-
Harris GA-Troup GA-
713 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRIS AND TROUP
COUNTIES UNTIL 800 PM EDT...

At 712 PM EDT...a line of strong thunderstorms was along a line
extending from Southern Harbor to near Beulah...and moving east at 25
mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lagrange, Hamilton, West Point, Pine Mountain, Mountville,
Cannonville, Louise, Piedmont Heights, Mountain Hill, Big Springs,
Jones Crossroads, Bartletts Ferry Dam, Baughs Crossroads, Smiths
Crossroad, Whitesville-Pine Lake, Lake Harding, Long Cane and
Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3314 8486 3287 8486 3267 8485 3265 8510
      3267 8509 3269 8512 3271 8512 3274 8511
      3276 8514 3278 8512 3281 8517 3283 8517
      3285 8515 3286 8519 3302 8521
TIME...MOT...LOC 2312Z 255DEG 21KT 3294 8524 3269 8521

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:22 AM EDTSpecial Weather StatementFFCBartow, Fannin, Gilmer, Gordon, Pickens, Union53 min
May 4, 9:04 AM EDTSpecial Weather StatementFFCFloyd, Haralson, Polk56 min
May 4, 9:09 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield66 min
May 4, 9:31 AM EDTHigh Wind WarningFFCBartow, Dawson, Fannin, Gilmer, Gordon, Lumpkin and 5 more2 hr
May 4, 9:31 AM EDTWind AdvisoryFFCBartow, Dawson, Fannin, Gilmer, Gordon, Lumpkin and 5 more10 hr
May 4, 10:30 AM EDTSpecial Weather StatementFFCCarroll, Cherokee, Clayton, Cobb, Coweta, Douglas and 4 more60 min
May 4, 11:31 AM EDTSpecial Weather StatementFFCButts, Clayton, Cobb, DeKalb, Fayette, Fulton and 4 more59 min
May 4, 12:50 PM EDTSpecial Weather StatementFFCBarrow, Butts, DeKalb, Gwinnett, Henry, Jackson and 4 more55 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.